What happened to Vt. trooper who needed Narcan?

(WCAX)
Published: Mar. 18, 2019 at 5:46 PM EDT
Email This Link
Share on Pinterest
Share on LinkedIn

An investigation is underway to figure out what caused a Vermont state trooper to need three doses of an opiate overdose reversal drug after a traffic stop.

Police are working right now to figure out what the substance was and how it could have gotten into the trooper's system.

It all started with a routine traffic stop late Friday night and ended at the UVM Medical Center in what police say was a life-threatening incident. Police say they're just thankful Sgt. Brett Flansburg is alive and they credit his law enforcement family for their quick response.

Police say Flansburg was exposed to an unknown substance Friday when he pulled over a car on Whiting Road in Leicester.

Shortly after he went back to the New Haven barracks where he collapsed in the parking lot. He was given three doses of Narcan that night and eventually released from the hospital.

Police say Flansburg found a needle, a bag of heroin and an empty bag. We don't know what precautions-- if any-- he took.

In a statement Vt. State Police Col. Matthew Birmingham said, "I'm angry at how close we came, and relieved that the situation was no worse than it was."

We wanted to ask police what substance they think Flansburg came into contact with and how that contact could have resulted in what appeared to be an overdose, but they wouldn't give us more information.

So we asked Dr. Eike Blohm, an emergency room physician with a background in toxicology. He says any opioid overdose would happen fast.

"The onset of opioids, if you inhale it, should be 30 seconds to a minute," Blohm said.

And he tells WCAX News it's highly unlikely casual contact with powder would result in an overdose. He says you'd have to have a lot of it on your skin to cause a reaction and leave it there for a while. He says cases where accidental exposure was thought to have caused overdoses didn't pan out.

"There's never been a medically well-documented case of that actually happening," Blohm said. "The people who stated they came into contact-- they eventually tested negative afterward and the drug wasn't found in their system. And for the drug to make you toxic to the point where you become unconscious, it should be detectable."

But he says having the thought that you've been exposed to something could trigger a reaction in your body.

"There is a chance that somebody does get a powder on their skin and they are so worried about it that they do develop physical symptoms. But they're not due to the drugs," Blohm said.

He says one example of that kind of reaction is when your child comes home and says someone at school has lice. You might start to feel itchy. It's a real reaction from your body but it isn't because you have anything on you.

As for Flansburg, we won't know whether he was exposed to any drugs until the toxicology results come back.